Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 15, 2017Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 15, 2017, 4:49 PM MDT for Costilla County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 4:49 PM MDT (22:49 UTC)
Expired
Jul 15, 2017, 5:30 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 192 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WWUS85 KPUB 152249
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT SAT JUL 15 2017
 
COZ071-074-075-152330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
449 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY
UNTIL 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Acacio, or 28 miles southeast of Alamosa, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Luis, Mesita, San Acacio, San Pablo, Sanchez Reservoir, Chama and
Garcia.

LAT...LON 3700 10561 3719 10573 3727 10543 3700 10518
TIME...MOT...LOC 2249Z 340DEG 10KT 3718 10551 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:52 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 15, 2:52 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
252 PM MDT Sat Jul 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Jul 15 2017

...Upper Monsoonal Circulation Still Impacting the Region...

The upper monsoonal disturbance that has been swirling showers and
thunderstorms across the area for the past 24 hours or so continues
to impact the region this afternoon.  The circulation is clear in
satellite and radar loops.  Disturbance will continue to impact the
region through this evening.  Most activity should end from west to
east by around midnight although some activity may linger along the
Kansas border area until after midnight.  Airmass remains very moist
with ample moisture through all depths of the troposphere.  This
will continue to make for very efficient moisture to rainfall
conversion processes. Thus, along with the lightning threat, the
risks of heavy rain and flash flooding will continuing, particularly
on area burn scars.  A few storms may also produce locally gusty
winds to around 50 mph and some small hail.  Based on high res model
runs, it looks like the greatest concentration of storms this
evening may end up over the plains east of the I-25 corridor,
nearest the monsoon circulation center.  Some drier air may actually
begin working into the I-25 corridor region by this evening.

On Sunday, some drier air will start filtering into southern
Colorado on the back side of the old monsoonal disturbance.  This
should bring a much less active day to a lot of the plains. However,
the far eastern plains may be close enough to the old disturbance to
still see a fair number of storms.  Also, the mountains should still
see a fair amount of activity in the afternoon once the lifting
effect from terrain and strong heating kicks in.  So, while the I-25
corridor and most of the plains looks considerably drier, the far
eastern plains and mountains could still be fairly active. The
thunderstorm risks will continue to be the same as today but on a
smaller, more localized scale.  Although the scale will be smaller,
the burn scar areas will still have to be monitored.  If any one of
the scars happens to get hit by a storm, flash flooding will be a
concern given the monsoon moisture that will still exist over the
mountain areas.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM MDT Sat Jul 15 2017

The monsoon plume, for the most part, will remain over the region
during this long term forecast period, as guidance shows high RH
values remaining over the area along with a ribbon of max precip
water values. Showers and thunderstorms will be scattered to likely
over the mountains. However we will likely see somewhat drier
conditions over the lower elevations (as compared to the last few
days) along with warmer conditions. Temperatures over the lower
elevations will warm up with mid to upper 90s returning to the
plains, 70s and 80s mtns/valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 250 PM MDT Sat Jul 15 2017

Old monsoonal disturbance will continue drifting slowly east across
the plains portion of the flight area through this evening. It will
drift only very slowly eastward. This will continue showers and
storms across the far eastern plains through the evening with
activity becoming more isolated from the I-25 corridor westward.
Primary risks will include lightning and heavy rain. Additionally,
local flash flooding, gusty winds to around 50 mph and small hail
will be possible. Areas of MVFR, IFR and LIFR GIGS and VSBYS can be
expected through precipitation. These conditions will be fairly
scattered from the I-25 corridor westward but more widespread east
of the corridor.  Most activity should diminish from west to east by
around midnight although some activity may linger along the Kansas
border past midnight.

The airmass will dry out considerably over the flight area on Sunday
as dry air on the back side of the monsoon disturbance filters into
the region.  However, convection will not shut down completely.
Favored areas will include the mountains and also the far eastern
plains adjacent to Kansas.  These areas will still have a good
amount of monsoon moisture to work with.  For the areas in between,
including the I-25 corridor and most of the plains, there will be
less moisture to work with and, therefore, less activity.

All 3 terminal sites, KCOS, KPUB and KALS, will be subject to
thunderstorms and the general conditions described above.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...HODANISH
AVIATION...LW
Hazardous weather outlook, Jul 15, 11:08 AM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1108 AM MDT Sat Jul 15 2017

COZ058>089-093>099-161715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1108 AM MDT Sat Jul 15 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop across south central and
southeast Colorado this afternoon. The main storm risks today
will be lightning and heavy rain. The heavy rain will result
in a continued risk of flash flooding, particularly over the
burn scar areas, as storms will again be very slow moving. A few
of the stronger storms today may also produce wind gusts to 60
mph and hail up to the size of nickels. Thunderstorms will slowly
dissipate this evening, with most activity ending by or a little
past midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The mountains and high valleys will see daily chances of afternoon
and evening thunderstorms into the end of next week. Drier conditions
are expected over the eastern plains Sunday through Wednesday although
isolated storms will continue. An uptick in storm activity can be
expected across the eastern plains later in the week as monsoon
moisture begins to work back into the region.

Lightning and locally heavy rain will be the main storm risks through
the week. This will include the risk of flash flooding generally
over and near recent burn scars. Gusty outflow winds of up to 50
mph and small hail will also be possible with some of the stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across all of south central and
southeast Colorado.

50/50

In the hours before

Local storm report, Jul 15, 3:44 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HEAVY RAIN       5 NE MANITOU SPRINGS    38.91N 104.86W
07/15/2017  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            RAINFALL RATE, ACCORDING TO THEIR HOME
            WEATHER STATION, ARE 2.94"/HOUR.

&&
Local storm report, Jul 15, 4:16 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HEAVY RAIN       4 NNE MANITOU SPRINGS   38.90N 104.88W
07/15/2017  M0.60 INCH       EL PASO            CO   PUBLIC

&&
Local storm report, Jul 15, 4:19 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HEAVY RAIN       3 SW AIR FORCE ACADEMY  38.97N 104.90W
07/15/2017  M1.42 INCH       EL PASO            CO   OTHER FEDERAL

            FELL IN APPROXIMATELY 45 MINUTES.

&&
Special weather statement, Jul 15, 4:43 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
443 PM MDT SAT JUL 15 2017

COZ095>098-152330-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
443 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...CENTRAL
KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 530 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorms
near Sweetwater Reservoir, or 24 miles northwest of Lamar, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Very heavy rain will also occur with these storms. Minor flooding
will be possible.

Locations impacted include...
Eads, Neeoshe Reservoir, Neegronda Reservoir, Sweetwater Reservoir
and Queens Reservoir.

LAT...LON 3813 10294 3861 10304 3857 10263 3821 10249
TIME...MOT...LOC 2242Z 222DEG 8KT 3837 10287

Hodanish
Special weather statement, Jul 15, 4:47 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
447 PM MDT SAT JUL 15 2017

COZ093-094-097-152330-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
447 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...NORTHEASTERN LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorms 8
miles southwest of Timpas, or 24 miles southwest of La Junta, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Very heavy rain will occur with these thunderstorms. Minor flooding
will be possible.

These storms will eventually move into the highway 50 corridor
between Rocky Ford and Las Animas after 5:45 pm.

LAT...LON 3744 10345 3772 10400 3800 10382 3796 10307
TIME...MOT...LOC 2244Z 222DEG 8KT 3772 10386

Hodanish
Special weather statement, Jul 15, 4:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT SAT JUL 15 2017

COZ071-074-075-152330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
449 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY
UNTIL 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Acacio, or 28 miles southeast of Alamosa, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Luis, Mesita, San Acacio, San Pablo, Sanchez Reservoir, Chama and
Garcia.

LAT...LON 3700 10561 3719 10573 3727 10543 3700 10518
TIME...MOT...LOC 2249Z 340DEG 10KT 3718 10551

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:39 PM MDTAreal Flood AdvisoryPUBFremont, Pueblo2 hr
Jul 14, 6:49 PM MDTAreal Flood AdvisoryPUBChaffee, Fremont116 min
Jul 14, 9:00 PM MDTAreal Flood AdvisoryPUBCuster, Fremont2 hr
Jul 15, 1:22 PM MDTAreal Flood AdvisoryPUBEl Paso113 min
Jul 15, 1:34 PM MDTFlash Flood WarningPUBEl Paso116 min
Jul 15, 3:03 PM MDTAreal Flood AdvisoryPUBEl Paso117 min
Jul 15, 3:04 PM MDTSpecial Weather StatementPUBBaca11 min
Jul 15, 3:18 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 15, 4:43 PM MDTSpecial Weather StatementPUBKiowa47 min
Jul 15, 4:47 PM MDTSpecial Weather StatementPUBOtero43 min
Jul 15, 5:11 PM MDTAreal Flood AdvisoryPUBKiowa2 hr
Jul 15, 5:46 PM MDTSpecial Weather StatementPUBAlamosa29 min
Jul 15, 5:47 PM MDTSpecial Weather StatementPUBProwers43 min
Jul 15, 5:55 PM MDTFlash Flood WarningPUBKiowa2 hr

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.